Kansas, 2008

Winter Weather in Kansas, December 9, 2008

December 9, 2008 · NWS TOP · 7 events in 7 counties and zones

An initial shortwave trough spurred a cold front to dive through the region late the evening of the 8th through the morning of the 9th. Warm advection rain showers changed over to snow as the system passed through, with between one and three inches common over portions of east central Kansas.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
15
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

An initial shortwave trough spurred a cold front to dive through the region late the evening of the 8th through the morning of the 9th. Warm advection rain showers changed over to snow as the system passed through, with between one and three inches common over portions of east central Kansas. Dozens of accidents occurred along the roadways of several counties. One vehicle crash fatality was attributed to the weather, as were numerous reported injuries that occurred as a result of wrecks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Dec 9, 5:11 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Dec 9, 5:11 AM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
511 AM CST TUE DEC 9 2008

.UPDATE...
UPDATED THE AVIATION DISCUSSION FOR THE 12Z TAFS.

&&

.DISCUSSION...
SEE PREV DISCUSSION.

&&

.AVIATION...
COLD AIR CONTINUES TO FILTER INTO TOP AND FOE. PRECIP TYPE SHOULD BE
ALL SNOW BY 12Z AS CAA CONTINUES TO COOL THE COLUMN. NAM AND GFS
SHOW THE BETTER FRONTOGENESIS THIS AFTERNOON BETWEEN 18 AND 21Z
SETTING UP JUST SOUTH OF FOE. IN GENERAL EXPECT MVFR CIGS AND VSBY
WITH -SN. WILL KEEP A TEMPO IFR AT TOP AND FOE GIVEN THE CLOSE
PROXIMITY TO THE EXPECTED SNOW BAND LATER TODAY. MHK SHOULD BE
FURTHER REMOVED FROM THE FORCING AND DEEPER MOISTURE. DRY AIR IS
QUICK TO MOVE IN LATE THIS AFTERNOON. ANTICIPATE CONDITIONS STEADILY
IMPROVING TO VFR BY EARLY EVENING.

WOLTERS

&&

.PREV DISCUSSION... /341 AM CST TUE DEC 9 2008/
FORECAST FOCUS CENTERS AROUND WINTER WEATHER EVENT TODAY AND
TONIGHT. EARLY THIS MORNING...INITIAL SHORTWAVE AND ISENTROPIC
LIFT FUELING CONVECTION ACROSS MUCH OF SOUTHEAST/EAST CENTRAL KANSAS
IN THE WARM/MOIST SECTOR AHEAD OF THE APPROACHING COLD FRONT.
SURFACE TEMPS IN EAST CENTRAL PART OF THE STATE WERE STILL IN THE
MID 50S AT 1AM...BUT CRASHING POST FROPA INTO THE MIDDLE
30S...WITH COLDER TEMPS EVIDENT FURTHER UPSTREAM. LIGHTER RETURNS
WERE EVIDENT ON LOCAL WSR- 88D MOSAIC FROM EAST CENTRAL NEBRASKA
TO SOUTHWEST KANSAS...WHERE MUCH COOLER COLUMN AND SFC TEMPS
SUPPORT SNOW.

TODAY...PRECIP WILL CONTINUE THROUGH THE EARLY MORNING...WITH A
BRIEF REPRIEVE BEFORE THE NOON HOUR AS THE LEADING WAVE LIFTS OUT OF
THE STATE. CUT BACK ON MORNING POPS AS A RESULT BETWEEN 12Z AND
18Z. BETWEEN 18Z AND 21Z...LARGE SCALE LIFT AGAIN COMMENCES AS
SECOND PIECE OF SHORTWAVE ENERGY...UPPER DIVERGENCE...AND ZONE OF
700:600MB FRONTOGENESIS COME TOGETHER OVER PRIMARILY EAST CENTRAL
KANSAS. FORECAST SOUNDINGS ALSO DEPICT STEEP-ISH MIDLEVEL LAPSE
RATES...AND WEAK ELEVATED INSTABILITY. BEST OMEGA ALIGNS WITH THE
SATURATED DENDRITIC GROWTH ZONE ALONG A SWATH THAT PASSES FROM
SOUTHWEST TO NORTHEAST THROUGH EAST CENTRAL KANSAS. CURRENTLY
THINK THAT A BAND OF SNOW WILL SET-UP THIS AFTERNOON ALONG THAT
LINE.

THE SITUATION IS A BIT TRICKIER REGARDING TEMPERATURES. NORTHWESTERN
TWO-THIRDS OF THE FORECAST AREA HAVE FALLEN COMFORTABLY BELOW
FREEZING THROUGH THE ATMOSPHERIC COLUMN ALREADY THIS MORNING...AND
THEREFORE EXPECT SNOW TO BE THE PREDOMINANT PRECIPITATION TYPE. THE
SOUTHEASTERN THIRD THOUGH MAY SEE A BRIEF PERIOD THIS MORNING WHEN
RAIN SWITCHES TO FREEZING RAIN OR SLEET AS SHALLOW NEAR SURFACE COLD
AIRMASS ADVECTS SOUTHWARD...BUT MIDLEVELS REMAIN MILD. COLUMN WILL
COOL TO BELOW FREEZING BY 18Z...AND KEPT THE WEATHER TYPE ALL SNOW
DURING THE AFTERNOON. COULD SEE A FEW INCHES OF SNOW ACROSS EAST
CENTRAL KANSAS TODAY...ESPECIALLY WITHIN THE AREA BENEATH THE
AFOREMENTIONED PRECIPITATION BAND...BUT CURRENT GROUND TEMPERATURES
MAY BE AN INHIBITING FACTOR. PAVEMENT TEMPERATURES ARE RUNNING IN
THE MID TO UPPER 40S ACROSS MOST OF NORTHEAST KANSAS. EXPECT
ACCUMULATIONS MAINLY ON GRASSY SURFACES AND THE LIKE...WITH A 2 TO 3
INCH SWATH FROM SOUTHERN LYON TO SOUTHERN DOUGLAS COUNTY...TO THE
SOUTHERN BORDER OF THE CWA. AIR TEMPERATURES WILL FALL THROUGH THE
DAY AND DESPITE THE WARM START...EXPECT WALKWAYS AND ROADWAYS TO
BECOME SLUSHY...SLICK...AND HAZARDOUS. ALSO HAVE SOME CONCERN FOR
WINDS. TIGHT SFC GRADIENT BEHIND THE COLD FRONT WILL KEEP WINDS ON
THE BREEZY SIDE TODAY. VISIBILITY REDUCTIONS DUE TO SNOW WILL ONLY
BE EXACERBATED BY THE WIND. DO NOT THINK SUSTAINED SPEEDS OR GUSTS
WILL BE STRONG ENOUGH TO WARRANT AN ADVISORY...BUT DAY SHIFT WILL
NEED TO MONITOR.

TONIGHT...PRECIPITATION WILL SHUT OFF RATHER ABRUPTLY AFTER 21Z...AS
UPPER FORCING SHIFTS EASTWARD...BULK OF MIDLEVEL MOISTURE DROPS
SOUTHWARD...AND HIGH PRESSURE AND LARGE SCALE SUBSIDENCE SETTLE IN.
SKIES WILL CLEAR OUT...AND WINDS DIMINISH. LIGHT WINDS...
RADIATIONAL COOLING...POTENTIAL SNOW COVER...AND COLD AIRMASS IN
PLACE WILL ALLOW LOWS TO DROP DOWN INTO THE TEENS.

WED-FRI...NORTHWESTERLY FLOW REGIME WILL AGAIN BE ESTABLISHED ALOFT.
CLIPPER SKIPS ACROSS THE NORTHERN PLAINS WEDNESDAY...WHICH SHOVES A
WEAK COLD FRONT THROUGH THE REGION. NOT MUCH IN THE WAY OF
MOISTURE RETURN...SO EXPECT LITTLE MORE THAN AN INCREASE IN
MIDLEVEL CLOUDS. WARMED HIGHS A FEW DEGREES WEST WITH WARM
ADVECTION AHEAD OF THE TROUGH. OTHERWISE...TEMPERATURES LOOK TO
REMAIN RIGHT AROUND SEASONAL NORMALS. NO CHANGES MADE THEREAFTER.

LUNDE

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 3 PM TUESDAY FOR
KSZ011-KSZ012-KSZ022-KSZ023-KSZ024-KSZ026-KSZ035-KSZ036-KSZ037-KSZ038
-KSZ039.

WINTER WEATHER ADVISORY UNTIL 6 PM TUESDAY FOR KSZ040-KSZ054-
KSZ055-KSZ056-KSZ058-KSZ059.

&&
Hazardous weather outlook, Dec 9, 5:22 AM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
522 AM CST TUE DEC 9 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-101130-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
522 AM CST TUE DEC 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

LIGHT TO MODERATE SNOW IS POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
TODAY. THERE MAY BE A BRIEF PERIOD OF TIME THAT A MIX OF
RAIN...SLEET...AND SNOW FALLS ACROSS PORTIONS OF EAST CENTRAL
KANSAS THIS MORNING. THE BEST CHANCE FOR ACCUMULATING SNOW COMES
THIS AFTERNOON...MAINLY ALONG AND SOUTH OF A LINE FROM EUDORA TO
NEAR EMPORIA. APPROXIMATELY TWO INCHES OF SNOW IS EXPECTED IN THIS
AREA...WITH LOCALLY HIGHER AMOUNTS AROUND THREE INCHES POSSIBLE.
GUSTY NORTHWESTERLY WINDS COMBINED WITH THE FALLING SNOW MAY
REDUCE VISIBILITIES BELOW ONE MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN TOPEKA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Lyon

When
December 9, 7:30 AM CST to 3:30 PM CST
Where
Lyon forecast zone
Injuries
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

A few accidents were reported around the county, with only one minor injury reported. One and a half to two inches of snow were reported to have fallen.

Winter Weather, Coffey

When
December 9, 8:00 AM CST to 4:00 PM CST
Where
Coffey forecast zone
Injuries
0 direct, 4 indirect
Reported by
Newspaper
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

More than two dozen accidents were reported across Coffey County, four of which resulted in minor injuries to individuals in vehicles that had rolled due to the click road conditions.

Winter Weather, Shawnee

When
December 9, 9:00 AM CST to 3:00 PM CST
Where
Shawnee forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 4 indirect
Reported by
Newspaper
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Fourteen accidents were reported across Shawnee County. One of these accidents resulted in the death of an 84-year-old man. He had been driving along Hwy 75 on the Westgate bridge but lost control of his vehicle. He died several hours later at a local hospital. Four other accidents resulted in minor injuries. One to two inches of snow were reported across the county.

Winter Weather, Franklin

When
December 9, 9:00 AM CST to 3:00 PM CST
Where
Franklin forecast zone
Reported by
Newspaper
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Numerous accidents were reported across Franklin County, specifically around the Ottawa area. Two of the more serious accidents occurred when a truck jack-knifed along I-35 and a semi overturned on Hwy 59. Several slide-offs occurred in conjunction with the jack-knifed truck. Numerous other accidents occurred in and around Ottawa. There were no injuries. Approximately two inches of snow fell across the county.

Winter Weather, Jackson

When
December 9, 9:00 AM CST to 3:00 PM CST
Where
Jackson forecast zone
Injuries
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Numerous accidents were reported across the county, and several minor injuries came as a result of those accidents, but no official number was made available by local police. The most significant accident in the county occurred when a vehicle rolled after hitting a patch of ice on Hwy 75. A woman was taken to a local hospital for treatment. One to two inches of snow was reported to have fallen across the county.

Winter Weather, Douglas

When
December 9, 9:00 AM CST to 4:00 PM CST
Where
Douglas forecast zone
Injuries
0 direct, 5 indirect
Reported by
Emergency Manager
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Three quarters of an inch to one inch of snow was reported to have fallen in Douglas County. Local law enforcement and emergency management relayed fifty-four accident reports from across the county. Five injuries were reported with these wrecks.

Winter Weather, Anderson

When
December 9, 9:30 AM CST to 4:30 PM CST
Where
Anderson forecast zone
Reported by
Newspaper
Coordinates
38.214, -95.293 (the zone’s center; the record gives no point)

Several vehicle accidents occurred across the county, but no injuries were reported. The county received some of the greater snowfall totals from the event, with local cooperative observers having reported three inches of snow accumulation by 1630pm CST.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Shawnee2008-12-0984MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148514, 148227, 148226, 148229, 148312, 148500, 148313.